Strong Wind, Jackson
- When
- December 27, 12:00 PM CST to 5:00 PM CST
- Where
- Jackson forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
Strong winds occurred in the warm sector of a low pressure center over the northeast corner of Missouri. At the Carbondale airport, south-southwest winds gusted as high as 57 mph.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strong winds occurred in the warm sector of a low pressure center over the northeast corner of Missouri. At the Carbondale airport, south-southwest winds gusted as high as 57 mph. The peak wind gust at Mount Vernon was 43 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 27, 11:41 AM CST, 19 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1141 AM CST Sun Dec 27 2020 .UPDATE... Issued at 1140 AM CST Sun Dec 27 2020 Updated aviation discussion for the 18Z TAF issuance. && .SHORT TERM...(Today through Tuesday) Issued at 235 AM CST Sun Dec 27 2020 Broad ridging aloft will give way to a weak frontal system moving across the PAH forecast area tonight. Ahead of this feature, skies are forecast to be mostly sunny during the morning hours, then clouds should increase over much of the area before the sun goes down, though the Pennyrile region of KY may not cloud over until after dark. Deep southwesterly flow in the lower levels will translate to sustained southerly surface winds 15 to 20 mph with gusts 25 to 35 mph in the afternoon, with highest wind speeds generally in southwestern IL. Highs should peak in the middle 50s. As the cold front makes its way eastward overnight, lift of limited deep moisture will allow scattered rain showers to develop just ahead of it, possibly as early as mid-afternoon across the northwestern-most tier of counties in southeastern MO/ southwestern IL. After nightfall, there should be a rapid expansion eastward of convection, in fact, models indicate most of the limited QPF will occur before midnight for most of the region. The National Blend of Models really downplayed the PoP with this event, so for more realism, more HREF data than usual was included, which helped the collaboration picture. Another ridge of high pressure will keep conditions rain-free Mon and Tue, though from time to time there will some high cloudiness emanating from the next system brewing out west. Peak afternoon temps should drop 13-16 degrees by Mon, with a slight rebound by Tue. After daybreak Tue, clouds are forecast to increase more substantially from the west as southerly low level winds just off the surface start up ahead of the approaching large low pressure system. .LONG TERM...(Tuesday night through Saturday) Issued at 235 AM CST Sun Dec 27 2020 The mid week pcpn chance is slowing somewhat, according to the last 24 hours of model runs, and the NBM/mean picks up on this trend. It reflects in our forecast with holding pcpn off til after 06Z Wednesday, and only moving into our western third of the area at that. It's warm enough for all rain even then. With parent Lows so far north and south of us, not sure about buying the higher qpf totals (particularly into the Ozarks) Wednesday evening, but at least the NBM has been consistent suggesting our highest pops/qpf will be Wednesday night. Still relatively high pops Thursday translate west to east across the area, but may wane some as the southern Low takes over with the northern Low well off into the Northeast U.S. by 00Z Friday. After a day of temperatures generally in the 40s, cold air will start to be pulled down into the area, but the models are all over the place on the amount of cold incoming, and how much interplay there is with the moisture field and the northward lifting track of the now predominant southern Low. The NBM just blurs it all into a mean rain to snow change-over with some accums possible, particularly in our northwest. We'll stay away from any specifics, given the low confidence on this primarily late day 5 into early day 6 possibility, but it definitely bears watching closely. Similarly with overall (liquid) storm total qpf, we're mindful of a good 1 to 2 inches of rain, while the 2 plus inch amounts this NBM run produces are something to monitor. && .AVIATION... Issued at 1140 AM CST Sun Dec 27 2020 Breezy southerly winds will continue through the rest of the day around 12-18 kts gusting up to 30 kts. Scattered showers will be possible ahead of a late evening cold front which will bring a wind shift towards northwesterly winds. Wind speeds will fall to around 10 kts behind the front. Cigs are expected to drop to near MVFR once showers arrive. Some models show gaps in low level clouds for PAH/KCGI overnight before returning with a second band of low clouds in the morning; the forecast leans this way but this feature has lower confidence. Towards the north/east post- frontal MVFR clouds are expected to continue for the remainder of the TAF period, with at least some clouds below 2 kft mid- morning. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...ATL SHORT TERM...DB LONG TERM...DH AVIATION...ATL
Hazardous Weather Outlook National Weather Service Paducah KY 302 AM CST Sun Dec 27 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-281100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 302 AM CST Sun Dec 27 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwestern Indiana, western Kentucky, and southeastern Missouri. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
6 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, December 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928827, 928830, 928831, 928832, 928833, 928834.